Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Raleigh, NC

September 14, 2018Alamance County, Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 14, 2018, 6:57 PM EDT for Alamance County, Durham County, Orange County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 6:57 PM EDT (22:57 UTC)
Expired
Sep 14, 2018, 11:14 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Alamance County, NC, Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS52 KRAH 142257
FFWRAH
NCC001-063-135-150500-
/O.NEW.KRAH.FF.W.0052.180914T2257Z-180915T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
657 PM EDT FRI SEP 14 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Alamance County in central North Carolina...
  Orange County in central North Carolina...
  Durham County in central North Carolina...

* Until 100 AM EDT Saturday

* At 655 PM EDT, Doppler radar indicated training rain bands 
  associated with Tropical Storm Florence, producing heavy rain 
  across the southern half of Durham, Orange and Alamance Counties. 
  Up to two inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Durham, Chapel Hill, Burlington, Graham, Hillsborough, Carrboro,
  Mebane, Elon College, Rougemont and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding. Do not enter or cross 
flowing water or water of unknown depth. 

&&

LAT...LON 3623 7880 3609 7881 3607 7878 3607 7875
      3603 7875 3603 7872 3601 7870 3594 7873
      3592 7876 3593 7880 3587 7883 3586 7908
      3588 7925 3586 7925 3585 7924 3584 7954
      3625 7953

$$

10
1 follow-up statement
774 
WGUS72 KRAH 150314
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1114 PM EDT FRI SEP 14 2018

NCC001-063-135-150322-
/O.CAN.KRAH.FF.W.0052.000000T0000Z-180915T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Orange NC-Durham NC-
1114 PM EDT FRI SEP 14 2018

...THE FLASH FLOOD WARNING FOR ALAMANCE...ORANGE AND DURHAM COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3623 7880 3609 7881 3607 7878 3607 7875
      3603 7875 3603 7872 3601 7870 3594 7873
      3592 7876 3593 7880 3587 7883 3586 7908
      3588 7925 3586 7925 3585 7924 3584 7954
      3625 7953

$$

HAINES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:30 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 14, 2:30 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Fri Sep 14 2018

.SYNOPSIS...
Hurricane Florence will move very slowly west to southwest near the
coast of southern North Carolina and northeastern South Carolina
through tonight. A slow motion to the west over northern South
Carolina will follow Saturday with a turn northward into the
Appalachians Sunday. Conditions will finally improve early next week
as the remnants of Florence finally move away.

&&

.NEAR TERM /through Saturday/...
As of 135 PM Friday...

Currect forecast through Saturday looks on track.

Hurricane Florence will move extremely slowly towards the southwest
staying very close to the NC coastline this afternoon. By Saturday
morning Hurricane Florence is forecast to still be near the
coastline over northeastern South Carolina. Latest guidance continue
to advertise a swath of 10" to 20" across central North Carolina
(isolated higher amounts possible). These types of rainfall
unfortunately make sense given the strong low level moisture
transport convergence on the back side of the storm.

This means that a prolonged period of torrential rainfall can be
expected across most of central North Carolina. Flash flooding of
creeks, rivers, streams, and nearby roadways, and washouts of area
bridges are likely. This will likely result in catastrophic and life
threatening flash flooding and extensive prolonged river flooding
across the lower Neuse, Black, and Cape Fear river basins.

The coastal plain and Sandhills will remain in a favorable area for
isolated tornadoes for the rest of the afternoon into this evening.
As Florence moves further westward on Saturday, a favorable
environment for isolated tornadoes will expand westward into the
southern Piedmont.

&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

The remnant circulation of Florence will move slowly westward
Saturday night and then begin to lift north into the Appalachians on
Sunday. As the surface low slips west, a persistent southerly,
convergent flow will produce an arc of widespread moderate to heavy
rain across the state. The greatest rain coverage will be across the
southern Piedmont and Sandhills.

Rainfall amounts during the period will average between 2 and 5
inches with lesser amounts across the far northeast Piedmont and
northern Coastal Plain. This additional rain is likely to exasperate
anticipated flooding issues across the southern tier including the
Neuse, Cape Fear, Black and Yadkin river basins where river flooding
may become extreme.

Windy conditions with winds of 15 to 25 MPH with gusts near 40 MPH
on Saturday evening will gradually abate as the remnant low weakens
and pushes away. Given the wet soil, additional issues with falling
trees are expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...

The remnant circulation of Florence is expected to lift northeast
through the lower Ohio Valley and northeastern United States Monday
and Tuesday. This will mean the trailing rain bands and associated
weather hazards will come to an end by Sunday night or Monday
for the region.

The trailing surface trough will keep a lingering chance of
mainly diurnal showers and storms into Tuesday afternoon and
possibly Wednesday afternoon. Very warm and humid conditions will
also linger through the rest of the week. Lows in the lower to mid
70s (well above normal) with highs in the 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM Friday...

Mainly MVFR ceilings will prevail through the TAF period, amidst
tropically-moist, nely low level flow between high pressure over the
Northeast and Hurricane Florence. A shield of heavy, tropical
precipitation with reduced visibilities, and stronger and more
numerous outer bands of showers and storms, will pivot westward
across cntl NC through this evening, including into the GSO and INT
vicinity between 00Z-06Z.

Outlook: Florence will eventually arc across SC Saturday and
Saturday night, then lift nwd and newd through the Appalachians
through early next week. Breezy to windy conditions, periods of
continued tropical downpours, storms, and isolated tornadoes --and
sub-VFR conditions-- will result, with improving conditions for
Tuesday and Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Hurricane Warning for NCZ078-089.
Flash Flood Watch through Sunday evening for NCZ021>028-
038>043-073>078-083>086-088-089.
Tropical Storm Warning for NCZ026>028-040>043-075>077-084>086-
088.
&&

SYNOPSIS...Franklin
NEAR TERM...Haines/Franklin
SHORT TERM...Blaes/Franklin
LONG TERM...Badgett/Franklin
AVIATION...MWS/Franklin
Hazardous weather outlook, Sep 14, 5:07 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
507 PM EDT Fri Sep 14 2018

NCZ021>025-038-039-073-074-083-152115-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Stanly-
Montgomery-Anson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-152115-
Person-Granville-Vance-Warren-Halifax-
507 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Tropical storm Florence will continue to push west over far southern
NC this evening. Wind gusts of 30 to 35 mph will be strong enough
to knock down a few tree limbs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Prolonged rain and wind Friday and Friday night will result in a few
downed trees, leading to sporadic power outages and isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ026-040-041-075>077-084>086-152115-
Franklin-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-078-088-089-152115-
Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 6:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TROPICAL STORM   CLINTON                 35.00N 78.33W
09/14/2018                   SAMPSON            NC   EMERGENCY MNGR

            NUMEROUS TREES AND POWER-LINES BLOWN DOWN
            ACROSS THE COUNTY.

&&
Local storm report, Sep 14, 6:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TROPICAL STORM   FAYETTEVILLE            35.07N 78.90W
09/14/2018                   CUMBERLAND         NC   911 CALL CENTER

            NUMEROUS TREES AND POWER-LINES BLOWN DOWN
            ACROSS THE COUNTY.

&&
Local storm report, Sep 14, 6:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TROPICAL STORM   4 ENE HOPE MILLS        34.99N 78.88W
09/14/2018                   CUMBERLAND         NC   ASOS

            67 MPH WIND GUST MEASURED AT KFAY ASOS.

&&
Special weather statement, Sep 14, 6:45 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT FRI SEP 14 2018

NCZ023>025-041-142345-
Durham NC-Alamance NC-Wake NC-Orange NC-
645 PM EDT FRI SEP 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
SOUTHERN ORANGE...NORTH CENTRAL WAKE AND SOUTHERN DURHAM COUNTIES
UNTIL 745 PM EDT...

At 644 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of Creedmoor
to near Chapel Hill. Movement was west at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Chapel Hill, Graham, Wake Forest, Carrboro,
Swepsonville, Alamance, Falls Lake State Rec Area and Gorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3601 7851 3592 7852 3588 7911 3588 7954
      3594 7954 3604 7950 3606 7864
TIME...MOT...LOC 2244Z 088DEG 39KT 3601 7870 3598 7908

77
Local storm report, Sep 14, 6:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLASH FLOOD      2 SSW WAKE FOREST       35.95N 78.54W
09/14/2018                   WAKE               NC   LAW ENFORCEMENT

            LAW ENFORCEMENT CLOSED A PORTION OF US-1A/
            SOUTH MAIN STREET DUE TO ONGOING FLOODING.

&&

JJM
Local storm report, Sep 14, 6:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TROPICAL STORM   1 S PARKWOOD            35.88N 78.91W
09/14/2018                   DURHAM             NC   PUBLIC

            TROPICAL WINDS DOWNED A LARGE TREE ON A HOME
            ALONG PIPERWOOD COURT.

&&

JJM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM EDTSpecial Weather StatementRAHEdgecombe23 min
Sep 13, 8:33 PM EDTTornado WarningRAHWilson11 min
Sep 14, 12:28 AM EDTSpecial Weather StatementRAHJohnston, Sampson, Wayne, Wilson62 min
Sep 14, 3:02 AM EDTTornado WarningRAHFranklin, Halifax, Warren28 min
Sep 14, 3:07 AM EDTRiver Flood WarningRAHCumberland10 days
Sep 14, 3:07 AM EDTRiver Flood WarningRAHCumberland7 days
Sep 14, 3:07 AM EDTRiver Flood WarningRAHHarnett7 days
Sep 14, 3:13 AM EDTTornado WarningRAHHalifax, Nash18 min
Sep 14, 6:36 AM EDTAreal Flood AdvisoryRAHEdgecombe, Harnett, Johnston, Wilson114 min
Sep 14, 6:57 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson, Wayne, Wilson48 min
Sep 14, 7:27 AM EDTFlash Flood WarningRAHSampson6 hr
Sep 14, 7:56 AM EDTFlash Flood WarningRAHWayne, Wilson6 hr
Sep 14, 8:09 AM EDTSpecial Weather StatementRAHJohnston36 min
Sep 14, 8:41 AM EDTFlash Flood Warning EmergencyRAHJohnston17 hr
Sep 14, 9:00 AM EDTSpecial Weather StatementRAHJohnston, Wilson45 min
Sep 14, 9:33 AM EDTSpecial Weather StatementRAHNash27 min
Sep 14, 9:49 AM EDTSpecial Weather StatementRAHCumberland26 min
Sep 14, 9:59 AM EDTSpecial Weather StatementRAHFranklin16 min
Sep 14, 10:03 AM EDTFlash Flood WarningRAHCumberland, Harnett14 hr
Sep 14, 10:13 AM EDTRiver Flood WarningRAHJohnston59 hr
Sep 14, 10:13 AM EDTRiver Flood WarningRAHJohnston5 days
Sep 14, 10:13 AM EDTRiver Flood WarningRAHWayne11 days
Sep 14, 10:19 AM EDTSpecial Weather StatementRAHFranklin26 min
Sep 14, 10:46 AM EDTSpecial Weather StatementRAHEdgecombe29 min
Sep 14, 10:49 AM EDTSpecial Weather StatementRAHWake26 min
Sep 14, 10:51 AM EDTRiver Flood WarningRAHAnson, Stanly4 days
Sep 14, 11:18 AM EDTSpecial Weather StatementRAHHalifax27 min
Sep 14, 11:24 AM EDTSpecial Weather StatementRAHHalifax36 min
Sep 14, 11:59 AM EDTFlash Flood WarningRAHHoke, Moore12 hr
Sep 14, 12:24 PM EDTSpecial Weather StatementRAHHalifax36 min
Sep 14, 12:37 PM EDTSpecial Weather StatementRAHEdgecombe38 min
Sep 14, 12:40 PM EDTTornado WarningRAHEdgecombe35 min
Sep 14, 1:05 PM EDTTornado WarningRAHFranklin, Nash40 min
Sep 14, 1:08 PM EDTFlash Flood WarningRAHSampson11 hr
Sep 14, 1:12 PM EDTFlash Flood WarningRAHEdgecombe, Nash11 hr
Sep 14, 1:28 PM EDTSpecial Weather StatementRAHEdgecombe32 min
Sep 14, 1:45 PM EDTFlash Flood WarningRAHFranklin, Wake11 hr
Sep 14, 1:55 PM EDTSpecial Weather StatementRAHNash35 min
Sep 14, 1:57 PM EDTFlash Flood Warning EmergencyRAHWayne, Wilson11 hr
Sep 14, 1:58 PM EDTSpecial Weather StatementRAHWake32 min
Sep 14, 2:32 PM EDTSpecial Weather StatementRAHWake28 min
Sep 14, 3:14 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Moore, Richmond, Scotland6 hr
Sep 14, 5:19 PM EDTSpecial Weather StatementRAHGranville, Person26 min
Sep 14, 5:24 PM EDTTornado WarningRAHGranville, Person19 min
Sep 14, 5:31 PM EDTSpecial Weather StatementRAHVance29 min
Sep 14, 5:50 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Granville, Guilford, Halifax, Orange and 4 more4 hr
Sep 14, 6:27 PM EDTSpecial Weather StatementRAHPerson18 min
Sep 14, 6:28 PM EDTFlash Flood Warning EmergencyRAHJohnston, Wayne4 hr
Sep 14, 6:45 PM EDTSpecial Weather StatementRAHDurham60 min
Sep 14, 7:02 PM EDTSpecial Weather StatementRAHForsyth, Guilford43 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.